Prednisone and Depression/Anxiety

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Birunji
Regular Member


Date Joined Sep 2007
Total Posts : 60
   Posted 1/8/2008 1:00 PM (GMT -7)   
My GI doc wants me to start taking prednisone (20 mg for now) and after reading up on potential side effects I'm a bit concerned about the mental health aspect. I am currently taking Zoloft (75 mg) for depression and anxiety (though the anxiety is largely unaffected by the Zoloft). Given that prednisone can cause depression/anxiety in folks not otherwise afflicted, how concerned should I be about the impact of prednisone on my mental health? I know that 20 mg isn't a very high dose, but I figure it's good to ask since I don't know what dose I may take in the future. I'll be sure to mention the prednisone to the nurse who prescribes my depression meds, but is there anything else I should do?
 
Also, I have a problem with compulsive skin-picking (sometimes considered an OCD spectrum disorder) that is worse when my skin breaks out. If I didn't have much acne as a teenager, should I expect to get a lot of acne from prednisone? I've been doing a lot better lately and I don't want to backslide.
 
Thanks!
Diagnosed with left-sided UC June 2007
Asacol 400 mg 9/day
Zoloft 75 mg
Iron, Multivitamin, & Probiotic Yogurt (when I remember)


TheLori
Regular Member


Date Joined Aug 2007
Total Posts : 277
   Posted 1/8/2008 1:15 PM (GMT -7)   
I take zoloft for anxiety, I was on 60m of prednisone for several weeks then tapered down, it did not affect my anxiety. I may have broke out a little near the end. I dont think you should get any side effects from 20.
Lori
38/F
UC diagnosed 1991
Asacal, zoloft, levoxyl, colocort enemas, prednisone 40m


tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 1/8/2008 1:16 PM (GMT -7)   
Well that's the problem. No two people have the same side effects from pred. My face did not break out from pred at all. I didn't suffer any depression but I did have that whole head in the clouds feeling. I have told this before but you're new so you don't know all my old stores (ha ha). I was at the mall and I literally could not figure out why I was there or why I had even gone there. I had to call my mom to calm me down. That was probably the worst of it though. I was at 60mg at that point. I'm a small person so that was alot of steriods! I did get a little moody too but that could also have been from the insomnia. Don't sleep a wink at higher doses of pred.
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-9 a day, Acidopholis Pearls, Nexium

http://www.healingwell.com/donate
Co-Moderator UC Forum


Birunji
Regular Member


Date Joined Sep 2007
Total Posts : 60
   Posted 1/8/2008 1:24 PM (GMT -7)   
I'm glad neither of you had a bad case of the pred crazies I've heard so much about. Though that experience in the mall must have been really disorienting. Fortunately, I don't think I'd be too shook up by something like that as I'm fairly forgetful already. :) I just hope I don't get insomnia as I turn into a real grump if I don't get enough sleep.
Diagnosed with left-sided UC June 2007
Asacol 400 mg 9/day
Zoloft 75 mg
Iron, Multivitamin, & Probiotic Yogurt (when I remember)


TheLori
Regular Member


Date Joined Aug 2007
Total Posts : 277
   Posted 1/8/2008 1:25 PM (GMT -7)   
haha oh yeh I answered the phone when it wasnt ringing!! But that was after serveral weeks on 60m including thru the IV.
Lori
38/F
UC diagnosed 1991
Asacal, zoloft, levoxyl, colocort enemas, prednisone 40m


hyacinthgirl
New Member


Date Joined Jan 2008
Total Posts : 8
   Posted 1/8/2008 1:29 PM (GMT -7)   
prednisone definitely does have a lot of crazy and unpleasant side effects...that 'head in the clouds' description an above poster used sounds about right.

i think all you can do is start the med & see how it goes - if you find it affecting your depression or skin issues, you should talk to your GI right away, and adjust the meds accordingly. but in general, i think if your GI knows about the depression, and your psychiatrist knows about the GI meds, they can work together to keep things in control. just make sure everyone is in the loop about all of your meds and concerns.

and good luck to you!

JennKuc
Regular Member


Date Joined Jun 2007
Total Posts : 49
   Posted 1/8/2008 2:16 PM (GMT -7)   
my side effects differ greatly while taking predisone now, vs. when i was first diagnosed. everyone is different. even on very small doses, i can feel the side effects kick in. my big one is mood swings. i will get so flaming mad about anything and everything and nothing at all. i also get hot, like red hot flashes, and splotches on my neck. insomnia, appetite increase, moon face, hump back, bad skin.
one week of predisone will probably not effect you... but from your symptoms it sounds like you might need it for longer.
29 yr old female, Columbus Ohio
Diagnosed with UC at age 14.
Colazel, Remicade ever 8 weeks, folic acid, multi vitamin, calcium

Have been in remission ever since I started Remicade over 2 years ago.


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 1/8/2008 4:08 PM (GMT -7)   
I have been on Pred of varying doses for quite some time, currently at 40 mg, which is on the high side for me, although I have been up to 60 mg before. I was put on Lexipro for the depression that hit me, and I take Xanax as needed when I get anxiety or sometimes just to help me get to sleep. Usually I can sleep with a couple of Tylenol PM. If I am still up after an hour or so I'll take a Xanax chaser and that does the trick. I haven't broken out, except for one MAJOR zit awhile ago. I have a slight moon face, am currently just 4 lbs above my weight, at one point I was up to 16 lbs above my weight, but when I started an unsuccessful taper I got so ill and lost my appetite I lost it in a couple of months. Now I am fighting to keep the weight the off. Even if I don't give in to the hungry all the time feelings I gain. The last Remicade infusion I had went well and I haven't had any bleeding in a week, and although I still poop quite a lot, most days I don't feel the urgency too bad and everything is well formed. So I am hoping to finally get off the Pred, but I've been here before and fear I am steroid dependent.

Meesh
Diagnosed UC April 27, 2006
Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97;
Lialda, 4 tabs in the morning; Protonix; Prednisone 4/27/06-present, was almost off, back to 40 mg; 12/1/07 - 12/29/07 weekly Venofer (iron sucrose) injections; 9 mg Entocourt EC; Xanax as needed; Lexipro 10 mg, Rowesa; Asacol; Colazal three 750 mg capsules 3X day; Bad reactions: Imuran( 2/07)


Birunji
Regular Member


Date Joined Sep 2007
Total Posts : 60
   Posted 1/8/2008 4:55 PM (GMT -7)   
Meesh: I'm sorry to hear that you are having trouble getting off prednisone. It seems to be a problem for a lot of people. I'm glad though that you were able to get help with the anxiety/depression and that you are feeling better in general. Fortunately, I'm already seeing folks for that, so I should be able to stay pretty on top of it. I'm not too concerned with weight gain per se (given that I lost about 40 lbs from UC), but I can't afford to buy new clothes right now. I've heard that some people have two sets of clothes for their "sick" weight and their "well" (or prednisone-induced) weight.
Diagnosed with left-sided UC June 2007
Asacol 400 mg 9/day
Zoloft 75 mg
Iron, Multivitamin, & Probiotic Yogurt (when I remember)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 7:58 AM (GMT -7)
There are a total of 2,906,702 posts in 318,986 threads.
View Active Threads


Who's Online
This forum has 158328 registered members. Please welcome our newest member, Yogabird9.
365 Guest(s), 4 Registered Member(s) are currently online.  Details
The Dude Abides, AnxietyKelller, AZ Guy, Traneboy